Alert archive / North Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Wilmington, NC

August 19, 2011Columbus County, Robeson County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 19, 2011, 11:01 PM EDT for Columbus County, Robeson County, North Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2011, 11:01 PM EDT (03:01 UTC)
Expired
Aug 20, 2011, 12:00 AM EDT
In force
59 min
Issued by
NWS Wilmington, NC

Counties Columbus County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 61 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 11:36 PM EDTTSTM WND DMG5 Nne Proctorville, NCPOWER LINES DOWN POSSIBLY DUE TO DOWNED TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WWUS82 KILM 200301
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1101 PM EDT FRI AUG 19 2011

NCZ087-096-099-200400-
BLADEN-COLUMBUS-ROBESON-
1101 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS BLADEN...COLUMBUS AND
ROBESON COUNTIES THROUGH MIDNIGHT EDT...

AT 1100 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
NORTHEAST OF RAYNHAM...OR ABOUT 6 MILES WEST OF LUMBERTON...MOVING 
EAST...SOUTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE LUMBERTON...WHITEVILLE...
ABBOTTSBURG...BARNESVILLE...BLADENBORO...BOARDMAN...CHADBOURN...
CLARENDON...COUNCIL...ELKTON...EMERSON AND EVERGREEN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3445 7840 3409 7877 3447 7927 3473 7917
TIME...MOT...LOC 0300Z 289DEG 12KT 3462 7910

$$


15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 8:21 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 19, 8:21 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
821 PM EDT FRI AUG 19 2011

.SYNOPSIS...
A PIEDMONT SURFACE TROUGH WILL BECOME ESTABLISHED INLAND SATURDAY
AND SUNDAY...PROVIDING A FOCUS FOR ISOLATED THUNDERSTORMS. A COLD
FRONT WILL MOVE THROUGH THE REGION LATE MONDAY INTO TUESDAY AND
STALL TO OUR SOUTH...WHILE HIGH PRESSURE BUILDS INTO THE REGION
TUESDAY THROUGH THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 8 PM FRIDAY...ISOLATED CONVECTION CONTINUES TO POP ACROSS
THE FORECAST AREA THIS EVENING AND EXPECT THIS TO CONTINUE THROUGH
THE OVERNIGHT HOURS AS A SHORT WAVE APPROACHES THE COAST. NO
LIGHTNING AT PRESENT AND GIVEN LATEST GUIDANCE AS WELL AS LOSS OF
DAYTIME HEATING DO NOT EXPECT CONVECTION TO BE STRONG. LATEST RUN
OF THE NAM IS PRETTY BULLISH ON POPS...WITH HIGH CHANCE TO LIKELY
BY DAYBREAK...BUT THIS SEEMS OVERDONE GIVEN LATEST RADAR MOSAIC
DATA. PORTION OF PREVIOUS DISCUSSION FROM THIS AFTERNOON FOLLOWS:

WATER VAPOR IMAGERY SHOWS SHORT-WAVE ENERGY APPROACHING THE CENTRAL
APPALACHIANS WITH WIDELY SCATTERED CONVECTION POPPING OVER THE WRN
CAROLINAS. BECAUSE OF THIS FEATURE WE WILL SUSTAIN A SLIGHT CHANCE
OF TSTMS THROUGH THE NEAR TERM PERIOD. FOR MIN TEMPS UPPER 60S
INLAND AND LOWER 70S COAST. DEPENDING ON CLOUD COVER
OVERNIGHT...THESE MAY NEED TO BE ADJUSTED UPWARD...BUT WITH
CONVECTION REMAINING ISOLATED AT THIS TIME WILL HOLD ONTO THESE
VALUES FOR NOW.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...ONE FINAL VORT MAX SWINGING ACROSS THE AREA
DURING THE AFTERNOON HOURS ON SATURDAY. THIS WEAK FORCING PAIRED
WITH THE SEA BREEZE SHOULD YIELD ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS AREA-WIDE. THE WRF IS QUICKER AND WOULD IMPLY THAT AT
LEAST WESTERN ZONES ARE GETTING WET AS EARLY AS THE START OF THE
PERIOD. WILL MAINTAIN THE 20-ISH POPS OF CONTINUITY FOR NOW AND THEN
SHOW THE SLIGHT RISE TO ABOUT 30 DURING THE PEAK HEATING HOURS. A
WEAK SENSE OF CYCLONIC CURVATURE REMAINS IN THE MID LEVELS DUE TO A
VERY DEEP TROUGH OVER HUDSON BAY INTO SUNDAY. A FAIRLY WELL DEFINED
PIEDMONT TROUGH WILL BE IN PLACE AS WELL. STORMS THAT FIRE ALONG
THIS BOUNDARY WILL THEN MOVE EAST AT 15-20 MPH AND COULD AFFECT
WESTERN ZONES. THE INLAND PENETRATION OF THE SEA BREEZE WILL BE
LIMITED BY THE FLOW ALOFT BUT IT MAY STILL PROVIDE ISOLATED COVERAGE
OF CONVECTION. DEEP MOISTURE WILL INCREASE SUNDAY NIGHT AS A COLD
FRONT APPROACHES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3 PM FRIDAY...UNSETTLED CONDITIONS MON AHEAD OF COLD FRONT
SLATED TO MOVE ACROSS THE AREA MON NIGHT INTO TUE. LONGWAVE 5H TROF
OVER MUCH OF THE EAST COAST AND DEEP MOISTURE LEAD TO AN UNSTABLE
AIR MASS AHEAD OF THE FRONT. WENT AHEAD AND INCREASED MON POP TO LOW
CHC...WHICH IS STILL UNDER EXTENDED MOS. CONVERGENCE ALOFT...AS 5H
TROF AXIS SHIFTS OFFSHORE...HELPS DRY AIR MASS OUT TUE AND WED AS
FRONT STALLS JUST SOUTH OF THE AREA AND DISSIPATES. SUBSIDENCE/DRY
AIR WILL LIMIT PRECIP CHANCES TO SLIGHT CHC BOTH TUE AND WED.
MOISTURE STARTS TO RETURN ON THU AS BERMUDA STARTS TO BUILD BACK
IN...INCREASING PRECIP CHANCES FOR THE END OF THE WEEK. 5H TROUGH
RETURNS LATE IN THE WEEK...COINCIDENT WITH MOISTURE INCREASE AND
RESULTING IN PRECIP CHANCES INCREASING BACK INTO THE CHANCE REALM.
HIGHS WILL BE NEAR TO SLIGHTLY ABOVE CLIMO WHILE LOWS WILL RUN A CAT
OR SO ABOVE.

WORTH NOTING MOST OF THE GUIDANCE CONTINUES TO MOVE AN IMPRESSIVE
TROPICAL SYSTEM THROUGH THE CARIBBEAN SEA AND INTO THE
EASTERN/CENTRAL GULF OF MEXICO LATE IN THE PERIOD. STILL A LOT OF
UNCERTAINTY WITH RESPECT TO THIS FORECAST...BUT GIVEN THE CURRENT
LOCATION OF THE FEATURE AND ITS CONDITION THINK THE OCCASIONAL EAST
COAST SOLUTION SHOW BY SOME OF THE GUIDANCE IS NOT BELIEVABLE. FOR
THIS TO HAPPEN THE STORM WOULD NEED TO RAPIDLY DEVELOP WITHIN THE
NEXT 24 HOURS.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 00Z...FOG DEVELOPMENT POSSIBLE OVERNIGHT INTO EARLY SATURDAY
MORNING RESULTING IN PATCHY AREAS OF MVFR VSBY RESTRICTIONS.
OTHERWISE...HIGH CONFIDENCE FOR VFR.

CURRENT RADAR DEPICTS ISOLATED SHRA/TSRA ACROSS THE AREA. AS THIS
ACTIVITY CONTINUES TO PROGRESS SE...IT WILL SLOWLY TAPER OFF AS IT
LOOSES DIURNAL HEATING. DO NOT EXPECT ANY RESTRICTIONS AS A RESULT.
OTHERWISE...EXPECT NEARLY CALM WINDS AND CLEARING SKIES THIS EVENING.
GIVEN LIGHT WINDS AND AREAS OF RESIDUAL MOISTURE...HAVE INTRODUCED
5 SM MVFR DUE TO FOG AT KCRE/KMYR/KFLO. EXPECT IF ANY FOG
DEVELOPS...IT WILL QUICKLY DISSIPATE BY DAYBREAK...GIVING WAY TO
VFR. CURRENT MODEL GUIDANCE SUGGEST A PIEDMONT TROUGH PROPAGATING
TOWARDS THE AREA MAY ALLOW FOR SOME ISOLATED SHRA INLAND SATURDAY
MORNING...THUS HAVE INCLUDED VCSH AT KLBT/KFLO. LIGHT WINDS
THROUGHOUT THE DAY WILL TRANSITION TO S-SW WITH WIND SPEEDS AOB
10 KTS. WINDS WILL SHIFT MORE SOUTHERLY WITH AFTERNOON SEABREEZE.
CANNOT RULE OUT ISOLATED TO SCATTERED SHRA/TSRA THROUGHOUT THE
AFTERNOON...THUS HAVE INTRODUCED VCSH AT THE COASTAL SITES. INTO
SATURDAY EVENING...WINDS WILL REMAIN SOUTHERLY...EVENTUALLY BECOMING
NEARLY CALM.

EXTENDED OUTLOOK...SCATTERED SHRA/TSRA THROUGH THE WEEKEND INTO
EARLY NEXT WEEK. OTHERWISE EXPECT VFR.

&&

.MARINE...
NEAR TERM/THROUGH TONIGHT/...
AS OF 8 PM FRIDAY...NO CHANGES TO THE NEAR TERM FORECAST. LATEST
BUOY AND COASTAL OBS SHOW SWLY WINDS OF 10 TO 15 KTS WITH 2 TO 3
FT SEAS WITHING 20 NM OF THE COAST. SEAS SHOW A PERIOD OF ABOUT 6
SECONDS. SPECTRUM TO REMAIN A MIX OF SE WIND WAVES AND ABOUT 2
FEET OF LONGER PERIOD SE SWELL. A FEW STORMS MAY IMPACT THE NEAR
SHORE WATERS TONIGHT.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...LIGHT FLOW ON SATURDAY WILL MAINLY BE THE
PRODUCT OF HIGH PRESSURE WELL OUT INTO THE ATLANTIC. THERE IS SOME
UNCERTAINTY HOWEVER REGARDING A SURFACE TROUGH AND ASSOCIATED WARM
FRONT TRYING TO DEVELOP ACROSS GA AND INLAND SC. THIS COULD BACK THE
WINDS FROM SOUTHERLY TO A MORE SE OR ESE DIRECTION. A FAIRLY
SEASONABLE 2 TO 3 FT SEA STATE BORNE OF BOTH A WIND CHOP AND SE
SWELL CAN BE EXPECTED. A STRENGTHENING OF THE HIGH AND DEVELOPMENT
OF A PIEDMONT TROUGH WILL TIGHTEN UP THE FLOW AND LEAD TO A BETTER
DEFINED SOUTHERLY DIRECTION. THE APPROACH OF A COLD FRONT FROM THE
NORTHWEST WILL FURTHER INCREASE THE GRADIENT SUNDAY NIGHT. SEAS
COULD BUILD UP TO 1 FT AS A RESULT.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 3 PM FRIDAY...COLD FRONT WILL MOVE ACROSS THE WATERS MON NIGHT
INTO TUE WITH SOUTHWEST FLOW MON BECOMING NORTHERLY TUE. FRONT WILL
REMAIN STALLED SOUTH OF THE WATERS TUE AND WED AS IT SLOWLY
DISSIPATES. SURFACE HIGH SETTLING SOUTH AND EAST WILL INDUCE
NORTHEAST TO EAST WINDS ACROSS THE WATERS ON WED. SOUTHWEST FLOW
AHEAD OF THE FRONT WILL GENERALLY BE 10 TO 15 KT...BUT BEHIND THE
FRONT SPEEDS WILL BE 10 KT OR LESS. IN THE PREFRONTAL ENVIRONMENT
SEAS WILL RUN 2 TO 3 FT...POST FRONT SEAS WILL BE CLOSER TO 2 FT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...MJC/REK
AVIATION...SGL
Hazardous weather outlook, Aug 19, 4:00 PM EDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
400 PM EDT FRI AUG 19 2011

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-202000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
400 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-202000-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
400 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-202000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
400 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SGL

In the hours before

Special weather statement, Aug 19, 11:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1101 PM EDT FRI AUG 19 2011

NCZ087-096-099-200400-
BLADEN-COLUMBUS-ROBESON-
1101 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS BLADEN...COLUMBUS AND
ROBESON COUNTIES THROUGH MIDNIGHT EDT...

AT 1100 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
NORTHEAST OF RAYNHAM...OR ABOUT 6 MILES WEST OF LUMBERTON...MOVING
EAST...SOUTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE LUMBERTON...WHITEVILLE...
ABBOTTSBURG...BARNESVILLE...BLADENBORO...BOARDMAN...CHADBOURN...
CLARENDON...COUNCIL...ELKTON...EMERSON AND EVERGREEN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3445 7840 3409 7877 3447 7927 3473 7917
TIME...MOT...LOC 0300Z 289DEG 12KT 3462 7910

15

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:25 PM EDTSpecial Weather StatementILMWilliamsburg65 min
Aug 20, 1:57 PM EDTSpecial Weather StatementILMWilliamsburg63 min
Aug 20, 3:05 PM EDTSpecial Weather StatementILMFlorence55 min
Aug 20, 3:33 PM EDTSpecial Weather StatementILMDillon57 min
Aug 20, 4:48 PM EDTSpecial Weather StatementILMHorry42 min
Aug 19, 11:28 PM EDTSevere Thunderstorm WarningILMBladen, Columbus, Robeson42 min
Aug 19, 11:40 PM EDTAreal Flood AdvisoryILMBladen, Columbus, Robeson2 hr
Aug 20, 12:01 AM EDTSpecial Weather StatementILMBladen, Columbus59 min
Aug 20, 1:02 AM EDTSpecial Weather StatementILMBrunswick, Columbus58 min
Aug 20, 1:41 AM EDTSpecial Weather StatementILMRobeson94 min
Aug 20, 1:47 AM EDTAreal Flood WarningILMRobeson3 hr
Aug 20, 3:14 AM EDTAreal Flood WarningILMColumbus103 min
Aug 20, 4:04 PM EDTSpecial Weather StatementILMNew Hanover56 min
Aug 20, 4:35 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover85 min
Aug 20, 4:40 PM EDTSpecial Weather StatementILMNew Hanover50 min
Aug 20, 5:26 PM EDTSpecial Weather StatementILMBrunswick49 min
Aug 20, 5:48 PM EDTSpecial Weather StatementILMColumbus57 min
Aug 20, 6:50 PM EDTAreal Flood AdvisoryILMBrunswick, Columbus85 min
Aug 20, 6:53 PM EDTSpecial Weather StatementILMColumbus67 min

Nearby

Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.